Bad Headaches with T3?

Hi, I have diagnoses of fibromyalgia and CFS, and all my thyroid function tests are 'normal'.

I saw Dr P back in September and he diagnosed underactive thyroid and adrenal glands. Under his guidance I have been taking Nutri-adrenal and Nutri-thyroid supplements, together with Co-enzyme Q10, and vitamin C and 25 mcg of T4. Energy levels improved a tiny bit, but still exhausted and sore.

After 6 weeks, Dr P then advised I start T3, 25 mcg in morning, 25 mcg at lunchtime in addition to all that listed above. I started the T3 on Saturday, and do have a little more energy, but the last 2 days I have had a thumping sore headache that will not shift with pain killers. If I take 5 nutri-adrenals per day, I also get a sore head, but am OK if I just take 3 in the morning. Since starting T3 my heart rate has increased from 60 to 66 and temperature increased about 1oF up to 97.6 oF.

Does anyone else get bad headaches with T3 and/or nutri adrenal? Does anyone know what causes it, or what i can do to help? I really don't want to stop taking the T3 - I am pinning so much on it actually working, as nothing else has.

19 Replies

oldestnewest
  • Thats an awful lot you are pumping into your system. I would try decreasing some of it untill your headaches calm down. As you are taking so many different things and, I assume, started them all at the same time (except the T3) you dont really know which one is upsetting you, although am I right in saying that you only started getting the headaches when you introduced T3? If I were you I would stop the T3 for a few days as it can take 3 days to leave your system and try re-introducing it slowly and see what happens. 50mcg's of T3 on top of all the other stuff is a lot for your system to cope with.

    Moggie x

  • Hi Moggie, thank you for your response. I just realised I posted the wrong dosages - I can barely think with this headache. I take 12.5 mcg T4 and 12.5 mcg T3 first thing in the morning and then another 12.5 mcg just before lunch. The headaches became most severe when I had been on the T3 for 3 days, but I also got headaches if I took 5 nutri-adrenals per day, am OK on 3 per day.

    Do you still think I should reduce my dose of T3?

  • It seems relevant that T3 can take 3 days to really make a difference and 3 days after taking it you have started getting bad headaches. Have you had your blood pressure taken lately as this being high can also cause bad heads.

    If I were you I would stick with the 3 nutri-adrenal and half the T3 until the headaches subside. If the headaches continue I would stop the T3 altogether and when they have gone I would leave it a few days and slowly re-introduce it. You really need to find out what pills are causing the headaches and the easiest one to start with is the T3.

    I'd be suprised if it is the T4 thats causing this but some people do say that T4 can cause headaches, which is why you need to stop one drug at a time to try and solve the mystery. Just because you might need to stop the T3 for a few days doesn't mean it can't be re-introduced.

    Were you on any meds at all before seeing Dr.P. and have you got anyone, other than Dr.P, overseeing your treatment?

    Moggie x

  • Hi Moggie

    I was on the 12.5 mcg of T4 before seeing Dr P, which I managed to persuade my GP to prescribe for me. However, now only Dr P is overseeing my treatment. My blood pressure, heart rate and temp are all within normal tonight.

  • Hi - I used to get a really bad headache every time I increased my dose of Armour and I am fairly sure that this was due to it's T3 element. This happened for me even when only increasing by a tiny amount.

    I agree with Moggie's advice and think you should stop the T3 for a couple of days and then re-introduce much more slowly. I did get used to it in the end and my endo suggested paracetamol in the mean time :) xx

  • Same as Clare, I had headaches in the beginning with armour, but stuck it out as I had no alternative to fall back on. They were no where near as the blinding migraines I had on T4 though.

    I agree with the others, I'd stop the T3 until they go away then start again at a lower dose, make sure you have a good fluid intake as well, as I think the increase in your metabolism can cause dehydration headaches too.

  • I too had headaches from day 3 to 6 after increasing my Armour and have had to do so very slowly with a few setbacks but now only have a headache on day 3 for that day after an increase. As fedupsusie says they were and are no where near the blinding migraines I had on Levothyroxine nor on synthetic T3. From personal experience I agree with the above advice.

  • T3 gave me headaches but they subsided after a week. Levo gave me headaches which subsided after a week, NDT 'never' gave me any headaches x

  • I also had headaches when I started T3 and for the first couple of dose increases, but not the later ones. In all cases the headaches weren't too bad and went away after a week.

    I took paracetamol for the headaches and found that ibuprofen and asprin didn't work for them.

    Hope that helps.

  • Hi everyone, thank you so much for answering my question. It is very reassuring to know that others have been down this road before me.

  • That was a truly MASSIVE starting dose of T3 !!!!! if I understood correctly, 25 mcg a day? That is ridiculous.

    I started on 2.5 then went up to 5 mcg after a few days. It is strong stuff.

    koala x

  • I don't think it's 'massive', common starting doses seem to be 10 or 20mcg, therefore 25 is certainly not 'massive' :D xx

    of course people start on different doses and some start at 5 or 2.5 :)

    2.5 would have not touched me to be honest, I started at 18mcg, that was when I started NDT, I started at 2 grains per day (switched from 150mcg levo) and I was ABSOLUTELY fine, I am sure I would have been with 25mcg too. Just saying, Dr P must have evaluated the situation and made a decision that 25mcg was an appropriate starting dose.

  • But the key difference (as I see it) is that you were switching from Levo, so your body was used to having thyroid replacement. That is fundamentally different to having normal blood test results and starting thyroid meds.

    Isn't it the case that they say T3 is about 4 times as strong as Levo? If I'm right then starting on 25 mcg T3 would be like starting on 100 Levo, but most doctors prefer people to start on either 25 or 50 because it is gentler to build up.

    When I started T3 I found 2.5 then 5 mcg enough before building the dose up - we are all of course different, but T3 is something I'd personally advise people to start slowly. I know a couple of people who got problems because they started on eg 20 mcg.

    koala

  • no, it is not because of that (my body being used to thyroid replacement)

    by the way I was on 150mcg of Levo and NOT stabilised, having only started thyroid hormones 6 weeks earlier and I went onto 2 grains of NDT which has T4 and T3 in it.

    Of course we are all different, but 25mcg is absolutely 'not' a massive dose to start someone on at all. Of course for you it would have been, but here we have to say that the OP is a patient of Dr P and Dr P made the assessment this patient could start on this dose, nothing strange about it.

    I am fairly sure he would have advised me the same starting dose, of course I can't be 100% sure as I am not his patient :)

  • All my good consultants say that it is dangerous to start more than 1 drug at a time, impossible to evaluate. Also T3 should be split into 2 doses ,if possible 12 hours apart. 20mcg or even sometimes 10mcg is the usual starting dose.

    Jackie

  • Like you I had extremely severe migraine type headaches 24 hrs/day when starting T3 earlier this year. I started on a low dose (20mg split into 3 doses/day) and very gradually increased. The headaches were not touched by any type of painkillers however strong. I was just getting to the end of my tether and about to give up with the T3 when they suddenly stopped, this seemed to be when I got to the right dose for me which is now 60mcg/day. You must closely monitor your blood pressure and temperature whilst increasing dosage.

    I am very pleased I stuck with it because I feel better than ever now on T3 only and have managed to give up all adrenal support as well by following the CT3M regime advocated by Paul Robinson. I really recommend his website and book to you.

    Good luck, I hope you are pain free and have more energy soon.

    Rachel

  • It might be an idea to ring Dr P's office and tell them what is happening.

  • I could have written this it sounds so much like what is going on with me. It is sad that we pin so much hope on each new thing and still have constant problems

  • t3 increases fuel requirements because the body's systems are all working better and faster and this means we need to put more energy into our bodies.

    The main thing is to make sure you eat little and often. Fruit is a good option because the fructose is quickly absorbed. Anything sugary, even a Coke, or fruit juice, can also help.

    As far as I know, t3 should be dosed in very small individual amounts. I have just been prescribed t3 (Thybon 20, made by a German company called Henning) and also have a low-level headache most of the time.

    However, I suspected that low sugar and potassium might be exacerbating the headaches, so I just had a huge portion of ripe watermelon and some low-fat cottage cheese and the headache is half as bad as it was.

    This would be my tip: keep eating regularly with an emphasis on easily digestible sugars to keep blood sugars stable and the body provided with a constant stream of energy.

You may also like...